Hail, Anderson
- When
- May 22, 5:05 PM CST to 5:06 PM CST
- Where
- Anderson County, 0.69 mi N of Garnett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.290, -95.230
A thunderstorm intensified over Anderson County, producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A thunderstorm intensified over Anderson County, producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 22, 2:58 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 358 PM CDT Wed May 22 2019 .SHORT TERM...(This evening through Thursday) Issued at 357 PM CDT Wed May 22 2019 The region remained under southwesterly flow aloft with yesterday's exiting low lifting toward the Great Lakes region with a second mid- level low located near the Four Corners region. As of mid- afternoon, a surface front extended into southeast KS and far east central KS with WAA supporting the development of some scattered showers and storms across far east central KS. This boundary will be the focus for some strong to severe thunderstorm development through the remainder of this afternoon into this evening with favorable shear and SRH values along with decent instability. However, SPC meso-analysis shows a very tight gradient for these more favorable environmental conditions, with Anderson County being the main county right on the edge of these more favorable conditions. So while the best potential for severe storms will be just south and east of the CWA, there still could be some strong/severe storms that clip far east central KS with all modes of severe weather possible: large hail, damaging winds, possibly a few tornadoes, and locally heavy rainfall. As a result, a Flash Flood Watch remains in effect for far east central KS through Thursday morning. The threat for strong/severe storms will shift further east by mid evening, but still could have some isolated to scattered showers and storms developing over central/east central KS and lifting northward late overnight and into Thursday as a few embedded weak mid-level waves traverse over the area. More favorable chances for more widespread showers and storms are expected by late afternoon into Thursday evening as the next surface low and associate warm front starts lifting northward into the area. There is still some uncertainty with the coverage of these showers/storms through the day Thursday, and, thus, whether we'll see much in the way of breaks in the cloud cover. Currently have Thursday high temperatures ranging from the upper 60s to upper 70s, but if the coverage of storms (and cloud cover) ends up being more expansive, then these forecast highs may be too generous. .LONG TERM...(Thursday night through Wednesday) Issued at 357 PM CDT Wed May 22 2019 The active weather pattern will persist through the end of the Memorial Day holiday weekend, and even through much of the early half of next week. By Thursday night, a strong system will lift northward over the CWA, with central to north central KS having the best potential for some strong to severe thunderstorms along with heavy rainfall (which could cause localized flash flooding). As a result, a Flash Flood Watch has been issued for this region starting late Thursday morning through Friday morning as areas of 2-3 inches of rainfall may be possible. Regarding the potential for severe thunderstorms, all modes would be possible: large hail, damaging winds, and possibly a few tornadoes as well. Additional scattered showers and storms will persist through the day Friday, with the better chances for higher QPF starting to shift into northeast KS as a few additional embedded waves within the southwesterly flow aloft track over the area. A surface front may still be lingering over the CWA on Saturday, which could aid in additional strong to severe thunderstorm development. However, there is still some model uncertainty in the exact location of this boundary. With the surface low not shifting east of the area until Tuesday/Tuesday night next week, we likely can expect to see continued periods of showers and thunderstorms through the remainder of the holiday weekend before perhaps at least a brief stretch of drier weather sets in by Wednesday. In addition to the potential for several chances for strong/severe storms, additional heavy rainfall on top of already saturated soils certainly is of very high concern across the entire outlook area through early next week, with continued river flooding expected and areas of flash flooding possible. Temperatures through the period should be fairly steady with highs generally in the 80s with lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1239 PM CDT Wed May 22 2019 For the 18z TAFs, VFR conditions are expected this afternoon and overnight. There is a chance for some scattered storms over east central KS to extend as far north as near KTOP/KFOE late this afternoon into this evening, so have kept VCTS mentioned. Otherwise, dry conditions are expected at the TAF sites overnight before additional scattered showers and storms look to develop by Thu. morning. There is still some uncertainty in the coverage of this precipitation by Thu. morning. By late morning, however, cigs should drop to MVFR conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Thursday morning for KSZ056-058-059. Flash Flood Watch from Thursday morning through Friday morning for KSZ008>010-020>022-034>037. && SHORT TERM...Hennecke LONG TERM...Hennecke AVIATION...Hennecke
Hazardous Weather Outlook National Weather Service Topeka KS 426 PM CDT Wed May 22 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-232130- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 426 PM CDT Wed May 22 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Strong to severe thunderstorms are expected late this afternoon into this evening, mainly for areas along and southeast of I-35. These storms may produce large hail, damaging winds, and possibly a few tornadoes. Areas of heavy rainfall also are expected, and a Flash Flood Watch remains in effect through Thursday morning across far east central Kansas. River flooding will continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The threat for severe weather across the area returns late Thursday afternoon and evening, on Friday, and again on Saturday. Additional heavy rainfall is expected with these storms, and a Flash Flood Watch has been issued for portions of central to north central Kansas late Thursday morning through Friday morning. River flooding is expected to continue through much of the week and into the Memorial Day holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
434 PM CDT Wed May 22 2019
KSZ059-222200-
Anderson-
434 PM CDT Wed May 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDERSON COUNTY UNTIL 500
PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colony, moving northeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Garnett, Colony, Greeley and Lone Elm.
LAT...LON 3826 9507 3815 9508 3804 9534 3804 9547
3808 9552 3810 9552 3839 9512 3839 9506
3826 9506
TIME...MOT...LOC 2134Z 231DEG 43KT 3810 9540
SkowSpecial Weather Statement
National Weather Service Topeka KS
534 PM CDT Wed May 22 2019
KSZ058-059-222300-
Coffey-Anderson-
534 PM CDT Wed May 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON AND
SOUTHEASTERN COFFEY COUNTIES UNTIL 600 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
Le Roy, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Garnett, Westphalia, Harris and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3810 9582 3839 9541 3822 9515 3804 9557
3804 9576
TIME...MOT...LOC 2234Z 239DEG 45KT 3809 9567
SkowSpecial Weather Statement
National Weather Service Topeka KS
554 PM CDT Wed May 22 2019
KSZ056-059-222330-
Franklin-Anderson-
554 PM CDT Wed May 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND CENTRAL
ANDERSON COUNTIES UNTIL 630 PM CDT...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Westphalia, moving northeast at 45 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garnett, Greeley, Lane and Westphalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3826 9507 3822 9508 3809 9543 3821 9551
3849 9507 3826 9506
TIME...MOT...LOC 2254Z 236DEG 41KT 3819 9538
SkowThe Pleasant Hill radar (KEAX), 102 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830492.